THE MOTHER OF THE YOUNG MAN WHO died from taking too much Tylenol had flown from Florida to Washington, D. C., to tell her son's story. In the room full of doctors, she was anxious, not herself.
Kate Trunk, 52, had practiced for weeks before giving her five-minute talk to an FDA advisory panel on September 19, 2002. As she spoke with a shaky voice, she explained how Marcus Trunk wasn't a drinker, and how his doctor had prescribed a ten-day course of Tylenol and codeine to treat his serious sprain. She said that when his prescription ran out, her twenty-three-year-old son switched to over-the-counter Tylenol for pain, then added TheraFlu to the mix when he felt sick a few days later. He thought he was doing everything right, until his life went suddenly, horribly wrong. The autopsy said acute liver failure, acetaminophen (the main ingredient in Tylenol) toxicity. He died awaiting a liver transplant.
"You cannot allow more innocent [people] to suffer - death isN't an acceptable side effect."
"You cannot allow more innocent men, women, and children to suffer," Trunk told the panel convened to weigh the dangers of over-the-counter painkillers, especially acetaminophen, which is used by a hundred million people annually in the U. S. "Death is not an acceptable side effect."
"My husband works for EMS; he's a pilot," she says today, eight years after Marcus's death. "We knew about [the potential dangers of] alcohol and Tylenol, but not about this..." Accidental overdose, she believes, is easily prevented if you know what to look for. Tens of thousands of people each year apparently don't.
THREE THINGS went wrong for Marcus Trunk, besides the wrenched wrist caused by a bucket of rehab construction materials: First, he didn't realize that the risk of liver toxicity from taking maximum doses of acetaminophen can rise markedly the longer you take it. (Of the over-the-counter painkillers, acetaminophen, due to its chemical makeup, is the most likely to be liver toxic when overdoses occur.) Second, he likely caused his overdose by combining Tylenol with TheraFlu, apparently unaware that TheraFlu also contains acetaminophen. Third, after he became ill with what he thought was flu but was actually liver injury, he temporarily stopped eating — a possibly fatal mistake. Most people outside an ER have no way of knowing that fasting exacerbates liver toxicity caused by excess acetaminophen. Something as simple as food might have saved his life.
HERE'S WHAT MILLIONS of Americans should know: The leading over-the-counter analgesic in the United States is Tylenol. And the leading cause of acute liver failure in America today, according to a landmark study in Annals of Internal Medicine, is not alcohol or hepatitis but overdose of acetaminophen.
Dr. William Lee of the University of Texas Southwestern Medical Center published the article last year along with colleagues after studying hundreds of failed livers at seventeen hospitals across the country. The problem, he believes, is that because acetaminophen pills and other painkillers are available over the counter, people often assume they are relatively harmless and "pop them like M&M's." When Lee excluded the cases of intentional overdose, or attempted suicide by acetaminophen, the accidental acetaminophen cases still outnumbered any others in terms of hepatotoxicity, or liver injury that leads to failure. In total, approximately 56,700 people visit U. S. emergency rooms each year due to acetaminophen overdose — that's roughly the capacity of Yankee Stadium.
"We have twenty-six thousand hospitalizations [of ER patients] per year due to intentional and unintentional overdoses of acetaminophen," says Dr. Peter Lurie of Public Citizen's Health Research Group, in Washington, D. C. "For the companies [involved], this is a very unpleasant fact. They have a product that is making them millions of dollars and is clearly a useful drug, but they don't want their product besmirched." Lurie's and Public Citizen's suggestion: Manufacturers should print larger, bolder warnings, not just on bottle labels and product inserts, as the FDA is wont to have them do, but also on the outside of the boxes.
After Trunk and others spoke, the panel voted twenty-one to one to change the labels on all acetaminophen products sold in the U. S. to bolster the warnings about possible dangerous side effects regarding the liver and discourage combining products containing acetaminophen. It's a start. Even so, one year later, the FDA has yet to put the recommendation into practice. Dr. Jonca Bull of the FDA refuses to give a time frame for new labeling requirements. But this isn't a story about the FDA's at-times creaky ways. It's more a matter of medical risk versus benefit, and how a good drug, a really good drug most of the time, can sometimes go bad.
To its credit, Tylenol's manufacturer, McNeil Consumer & Specialty Pharmaceuticals, a division of Johnson & Johnson, began to strengthen the warnings on its packages last fall — "taking more than the recommended dose (overdose) could cause serious health problems" — well ahead of any official orders by the FDA. And since 1994, on its Tylenol labels, McNeil has also advised consumers not to mix different products that each contain acetaminophen. (Not all manufacturers of generic acetaminophen have followed suit.) But what most drug companies want to avoid are any additional scary warnings or changes in packaging. Whether these kinds of preemptive moves will help keep that from happening in the future is still to be determined.
In the past, surprisingly, as far back as 1977, an advisory panel to the FDA warned the agency about the possible liver-related dangers of acetaminophen. And, like the panel at which Kate Trunk spoke, the '77 group advised the FDA to make label changes in support of consumer safety. But the FDA decided not to accept its own panel's recommendations. More than a quarter century later, as scientists better understand the process of pain-blocking in humans, the echoes of this long-ago panel grow ever more audible.
"ONE OF THE THINGS we would like to do is eliminate misuse of our product," says Dr. Anthony Temple, McNeil's vice-president of medical affairs. "Consumers need to know what a 'dose' is and what a 'total daily dose' is." As things now stand, the maximum recommended adult daily dose of acetaminophen is four grams (4,000 mg), or the equivalent of eight extra-strength, 500 mg tablets per day. For starters, consumers need to be more mindful of whether their Tylenol is regular strength, 325 mg, or extra strength. The difference is more than just ad copy; it's a matter of safety.
EXTRA-CARE LABELING is how it's already done in the United Kingdom, where acetaminophen is known as paracetamol, and where, before changes were made to the packaging, seventy thousand people each year apparently used the drug in suicide attempts. That number has decreased more than 20 percent since 1998, when British medical authorities limited the number and manner in which consumers could buy paracetamol tablets: a maximum of sixteen tabs in blister packaging (which is thought to deter overdosing) per box in a supermarket, or thirty-two tabs in a pharmacy &mdashl up to a total of one hundred tablets at a time without a prescription. And the corresponding labels — and boxes — in the UK are now decidedly starker than those in the U. S.: "Do not take with any other paracetamol-containing products. Immediate medical advice should be sought in the event of an overdose, even if you feel well, because of the risk of delayed serious liver damage." Problem is, no matter if they're Brits or Yanks, most people don't seek medical advice when they feel well.
ALL DRUGS HAVE side effects if enough people take them. And as approximately a hundred million Americans annually take some form of acetaminophen to fight pain and fever — more than any other over-the-counter painkiller — there are bound to be negative reports. Aspirin can cause gastrointestinal bleeding and other problems in millions of users, which is why acetaminophen use soared in the 1950s and 1960s, soon after it was introduced. The first Tylenol was an aspirin alternative for kids called Tylenol Elixir for Children (and sometimes packaged in boxes that looked like little school buses). Aspirin became associated with deadly Reye's syndrome in children in the late 1970s, furthering acetaminophen's reputation as the safer analgesic. The newer nonsteroidal anti-inflammatory pain and fever drugs (NSAIDs), such as Aleve (naproxen), Advil, and Motrin (both ibuprofen), can also cause gastro and kidney problems for some consumers. But the key difference between acetaminophen and all other nonprescription painkillers is that the window between therapeutic and toxic doses of acetaminophen is far narrower than with the other drugs. Bottom line is, there's not a lot of room for error.
Unlike aspirin or the increasingly popular NSAIDs, acetaminophen leaves toxic residues in the liver, however temporarily. Regular meals and fluids (not alcohol) work to clear the residues completely as they are broken down by glutathione, the substance robbed by excess intake of acetaminophen. In brief, acetaminophen, like NSAIDs, reduces pain and fever by interfering with the activity of enzymes called cyclooxygenases, of which there are more than one variant. These enzymes stimulate production of pain-messenger substances called prostaglandins. Each analgesic works slightly differently, depending on its ability to uniquely affect the cyclooxygenase enzymes that are involved with either inflammation or maintaining certain body functions (like keeping the lining of your stomach healthy). While typical NSAIDs and aspirin treat inflammation, acetaminophen doesn't. Acetaminophen's biochemical claim to medi-fame is due in large part to the fact that it doesn't thin the blood or normally cause stomach upset or gastro bleeding, as aspirin can. Which also means that when first introduced, it made good sense as a short-term drug — and still does — for countless seniors, post-surgical patients, pregnant women, and post-childbirth mothers.
"Are physicians surprised that acetaminophen is the number-one cause of [acute] liver failure?" asks Dr. Michael Lockshin, a joint-pain specialist and clinic director at the Hospital for Special Surgery in Manhattan. "I guess I'll say from the time I was a med student in 1968, I've been seeing acetaminophen overdoses in emergency rooms." Yet he also says, "Probably everybody in the country takes Tylenol sometime during the year, while the person who gets into trouble is few and far between. I feel very comfortable telling people to take Tylenol."
ANTONIO BENEDI FELT quite safe taking Tylenol for a bout of flu in 1993. Benedi, then thirty-seven, had just left the White House, where he'd worked as a scheduling assistant to George H. W. Bush. This was well before most people knew about the risks associated with mixing alcohol and acetaminophen, and Benedi had a habit of drinking two or three glasses of wine with dinner. His weakened liver failed, and he was rushed to the hospital not having a clue about the cause or severity of what was happening.
Following an emergency liver transplant, Benedi decided to sue McNeil Pharmaceuticals, in part because he was angered by the company's ads that stated Tylenol was "the safest type of pain reliever you can buy." He won $8.8 million in a federal court for his pain and suffering and the manufacturer's failure to warn consumers. An appeals court upheld the verdict two years later. In 1996, in a full-page newspaper ad for competitor Advil, Benedi was quoted as saying: "We proved in a court of law that the makers of Tylenol had known for more than a decade about the danger of devastating liver injury caused by Tylenol in people who regularly drink alcohol.
"Liver disease experts had asked the company for many years to warn the public about the risk. Tylenol ignored the plea."
Within a day of the original court's ruling in Benedi's favor, the FDA mandated label changes to all acetaminophen products. The swiftness of the FDA action was unusual but perhaps had something to do, political types couldn't help but observe, with the West Wing location of his former job.
"WE NOW KNOW the mechanism of toxicity," declares Olivier Boutaud, of Vanderbilt University's pharmacology department, who is being partially funded by Merck to help find a new and improved acetaminophen. "We are working on a drug with less side effects. When you want to design a drug, you want to know how the other drug works," he adds, taking care not to reveal trade secrets. But he believes he has discovered how acetaminophen works molecularly — as well as how it causes harm. Not an easy feat, considering that after a hundred years of use, we still don't know how aspirin works.
And as Boutaud ascends to minor fame among the drug-designing set (his university is already promoting him as a kind of pharmaceutical supersleuth), he will at some point have to explain how it is he thinks he and his colleagues can ape acetaminophen's positive actions, both legally and inexpensively, and thereby help make the world a safer place. "I am not saying acetaminophen is a bad drug," he said this past summer, pausing slightly for effect. "But it has one very bad side effect. The problem is that its toxicity leads to death. It's more than toxicity... If you take too much, you die."
"MY HUSBAND AND I have been working so hard to boost consumer awareness of the problem," says Kate Trunk, explaining why she went to Washington last fall to talk about her son and acetaminophen. "Now there are three hundred products that contain it... Excedrin has acetaminophen in it. People don't realize that. How many people have also, like Marcus, gotten sick and passed away? How many other people has this happened to?"
If the word gets out, truly gets out, about the uncommon but perilous side effects of acetaminophen, a few changes could occur beyond stronger labeling laws. As in the UK, the number of pills sold at a time could be limited and the packaging changed. The strength of each pill might also be reduced, so that "extra strength" becomes 325 mg instead of 500. And television ads for over-the-counter drugs might face stricter review or regulation. But McNeil Consumer & Specialty Pharmaceuticals of Fort Washington, Pennsylvania, is nothing if not prepared. Turns out they also make and market Motrin.
O.T.C. PAINKILLERS: THE BOX SCORE
First came aspirin, in 1897, then Tylenol/acetaminophen in 1955. Here's a look at how the "ancient" over-the-counter painkillers stack up against the newer analgesics...
HOW DO YOU KNOW IF YOU'VE TAKEN TOO MUCH?
BEYOND THE OBVIOUS CAUTIONS — "READ LABELS carefully" and "don't take extra pills when you feel extra sore" — pain-medicine experts suggest a few key ways to reduce one's chances of suffering liver poisoning from acetaminophen.
First, don't take acetaminophen for longer than ten days at a time. Although generally safe when taken as directed, the drug is a known liver toxin; negative effects can, in some cases, build over time. "Those individuals requiring the use of analgesics [including ibuprofen, naproxen, and ketoprofen] for longer than ten days should be under the care of a doctor," says the FDA.
Second, when treating flu symptoms, don't take different medicines that contain acetaminophen at the same time. Many cold and flu products, such as NyQuil and TheraFlu, contain acetaminophen but don't prominently advertise this fact.
Signs of liver toxicity (which can mimic those of a wicked flu) include:
> severe nausea
> loss of appetite
One complicating factor: During a bout of acetaminophen-induced liver toxicity, nausea and/or vomiting are often followed by one to two days of feeling symptom-free. The danger here is that patients can feel much, much "better" even as their livers are failing.
If you do find yourself in the emergency room and know that you have been taking acetaminophen for a while, remember the letters N-A-C. They stand for the nutrient N-acetylcysteine, a natural ingredient most widely used in emergency rooms to counteract acetaminophen toxicity. In brief, NAC replenishes the liver's depleted amounts of glutathione, and it does so in a hurry. (It is sometimes administered intravenously.) Unfortunately, not all doctors or hospital ERs are familiar with signs of hepatotoxicity and thus may not administer NAC in time.
Finally, as the key to preventing long-term or fatal liver damage is to receive treatment as fast as possible following an overdose, four Stanford University professors have recommended an elegant solution: Why not precombine Tylenol and other acetaminophen products with low doses of NAC? Studies have shown that it doesn't affect the efficacy of the drug, and the additional manufacturing costs would be minimal.
"Two hundred milligrams of added NAC per 500 milligrams of acetaminophen can prevent liver toxicity," says James P. Andrus of Stanford University's pediatric critical-care division.
Warnings would be obsolete.
Originally published in Esquire as "Side Effects May Include Death" in September 2003 issue
Creative Commons photo "Pills" by Jamie